Alert archive / Colorado / Snow Squall Warnings in 2021
Snow Squall Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this snow squall warning at Jan 23, 2021, 10:49 AM MST for Eagle County, Garfield County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2021, 10:49 AM MST (17:49 UTC)
- Expired
- Jan 23, 2021, 11:15 AM MST
- In force
- 26 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
Counties Eagle County, CO, Garfield County, CO
The radar
The Grand Junction radar (KGJX), 122 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WWUS55 KGJT 231750
SQWGJT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Junction CO
1049 AM MST Sat Jan 23 2021
COC037-045-231815-
/O.NEW.KGJT.SQ.W.0001.210123T1749Z-210123T1815Z/
Eagle CO-Garfield CO-
1049 AM MST Sat Jan 23 2021
The National Weather Service in Grand Junction has issued a
* Snow Squall Warning for...
Northwestern Eagle County in west central Colorado...
East central Garfield County in west central Colorado...
* Until 1115 AM MST.
* At 1049 AM MST, a dangerous snow squall was located 10 miles west
of Gypsum, or 11 miles northeast of Glenwood Springs, moving
northeast at 40 mph.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts
greater than 40 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 70 in Colorado between mile markers 123 and 161.
Colorado 131 between mile markers 1 and 6.
Locations impacted include...
Eagle, Gypsum, Edwards, Dotsero, Wolcott, Shoshone and Sweetwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 3950 10719 3967 10728 3989 10675 3965 10661
TIME...MOT...LOC 1749Z 246DEG 36KT 3963 10713
$$
NL2 follow-up statements
642
WWUS55 KGJT 231803
SQWGJT
Snow Squall Warning
National Weather Service Grand Junction CO
1101 AM MST Sat Jan 23 2021
COC037-045-231815-
/O.CON.KGJT.SQ.W.0001.000000T0000Z-210123T1815Z/
Eagle CO-Garfield CO-
1101 AM MST Sat Jan 23 2021
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1115 AM MST FOR
NORTHWESTERN EAGLE AND EAST CENTRAL GARFIELD COUNTIES...
At 1101 AM MST, a dangerous snow squall was located near Gypsum, or
20 miles northeast of Glenwood Springs, moving northeast at 40 mph.
HAZARD...Poor visibility in heavy snow and blowing snow.
SOURCE...Radar indicated. This system generated wind gusts to 47 mph
at the Garfield Regional Airport with visibility reduced to
one-half mile in snow.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 70 in Colorado between mile markers 123 and 161.
Colorado 131 between mile markers 1 and 6.
Locations impacted include...
Eagle, Gypsum, Edwards, Dotsero, Wolcott, Shoshone and Sweetwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 3950 10719 3967 10728 3989 10675 3965 10661
TIME...MOT...LOC 1801Z 246DEG 36KT 3968 10698
$$
NL125 WWUS55 KGJT 231815 SQWGJT Snow Squall Warning National Weather Service Grand Junction CO 1115 AM MST Sat Jan 23 2021 COC037-045-231825- /O.EXP.KGJT.SQ.W.0001.000000T0000Z-210123T1815Z/ Eagle CO-Garfield CO- 1115 AM MST Sat Jan 23 2021 ...THE SNOW SQUALL WARNING FOR NORTHWESTERN EAGLE AND EAST CENTRAL GARFIELD COUNTIES HAS EXPIRED... The snow squall which prompted the warning has weakened. Therefore, the snow squall warning has been allowed to expire. LAT...LON 3950 10719 3967 10728 3989 10675 3965 10661 TIME...MOT...LOC 1815Z 246DEG 36KT 3968 10696 $$ NL
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this snow squall warning went out at Jan 23, 4:59 AM MST, 5 hours 50 minutes earlier.
Area forecast discussion, Jan 23, 4:59 AM MST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
459 AM MST Sat Jan 23 2021
.SHORT TERM...(Today through Sunday)
Issued at 237 AM MST Sat Jan 23 2021
Took a while to get going but the radar finally started lighting
up and webcams and local obs show some snowfall across the region.
Looks like it took a little longer than expected to saturate lower
levels of the atmosphere. The 'bad' news is that it looks like the
GFS won out as the largest mass of clouds and coldest cloud tops
did end up forming around the low pressure to our west. Having
said that, hi-res guidance and deterministic short range models
are still sticking to their guns with heavier precip continuing
through midafternoon for the higher elevations of Utah and
Colorado. Will also need to keep an eye on the valleys to see how
temps play out with some rain...rain/snow...and snow possible. EC
and GFS ensembles are showing anywhere from 2 to 4 inches around
Durango and considerably more heading towards Pagosa Springs.
Temps are the tricky bit as they'll be right around freezing
through the day. In fact, it's 32F at Pagosa right now with light
snow and 31F at Durango. Not an easy forecast...will tell day
shift to keep an eye on things as the day progresses. Will keep
looking at things as well...
Currently, IR satellite does show cooling cloud tops over the
Four Corners, heading to the northeast. If this trend continues,
and it should as the low tracks into our CWA providing more lift,
there's no reason for the precip to stop. By 00Z, the low/trough
that caused the initial push of snow sort of washes out over
Wyoming and the High Plains. This is when the secondary low to our
southwest begins to open up and track further to the
east..through Arizona into New Mexico. Models continue to bring in
some wraparound moisture causing more snowfall for the San Juans
possibly reaching as far as the Grand Mesa, maybe a bit further
north if you give any stock to the NAM. Between these 2 features
there does look to be a lull in activity with anywhere from 12 to
18 hours...maybe a bit longer...of minimal precip. The advisories
remain in place and with the lull, may need to consider pulling
them down early depending on how the 2nd system evolves. The lull
should occur late this afternoon through Sunday morning...give or
take. For now, will leave as is. Hope you like clouds, precip, and
seasonal temps because that's what we'll be experiencing this
weekend.
.LONG TERM...(Sunday night through Friday)
Issued at 257 PM MST Fri Jan 22 2021
Late Sunday will see showers taper off across the region with only
light, orographic precipitation continuing through the night. No
strong subsidence will occur in the wake of this system with
unsettled southwesterly flow keeping plenty of clouds overhead.
The gradient aloft will tighten on Monday as the next Pacific
trough moves onshore. A cutoff low will emerge over southern
California Monday evening before this system gradually lifts to
the northeast. Ensembles are still undecided on whether or not
this system will transition to an open wave before it treks
through our forecast area on Tuesday. Regardless, Tuesday will be
an unsettled day with showers spreading across the region before
diminishing later that night. The southwest San Juans will once
again be in the favored upslope flow with the southern valleys
also likely to see a few inches if temperatures remain cool. For
now, 700mb temperatures look to range between -9 and -13 degrees
C but this will have to be monitored in the coming days,
especially if the low treks further south. Potential highlights
will also be considered in the coming shifts as the low gets
closer.
Weak high pressure will build overhead in the wake of Tuesday's
system before yet another potent trough drops south from the Gulf
of Alaska. There are still some indications in the extended models
that another cutoff low will emerge as the trough moves onshore on
Friday, though the Euro and GFS have backtracked slightly by
keeping the system as a unified trough into the weekend. Overall,
periods of clouds and showers with below normal temperatures will
dominate the long term period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 450 AM MST Sat Jan 23 2021
Periodic snow and rain showers will continue to move through the
region over the next 6 hours with variable ceilings and
visibility. During snow showers, visibility and ceilings will
drop to MVFR/IFR with brief dips to LIFR (particularly at KRIL,
KEGE, KASE, KHDN, KVEL and KTEX). After 18Z, conditions should
begin to gradually improve with most precipitation tapering off
and nearly all TAF sites returning to VFR later this afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 11 PM MST this evening for COZ003-
004-013.
Winter Weather Advisory until 5 PM MST Sunday for COZ009-012-017-
019.
UT...Winter Weather Advisory until 11 PM MST this evening for UTZ023-
025.
Winter Weather Advisory until 5 PM MST Sunday for UTZ028.
&&
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...MDMHazardous weather outlook, Jan 23, 5:08 AM MST, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 508 AM MST Sat Jan 23 2021 COZ001>014-017>023-UTZ022>025-027>029-241400- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 508 AM MST Sat Jan 23 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Snow will continue to fall over the higher elevations today with some snow also possible for the lower valleys. Winter weather advisories remain in place to account for generally 6 to 12 inches of snow. A lull is expected overnight before a secondary system brings another round of snow to the San Juans. .DAYS TWO THROUGH SEVEN...Sunday through Friday Unsettled weather continues next week as a series of storm systems move through the area bringing increased chances for rain and snowfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to report snowfall amounts to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jan 23, 9:20 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
920 AM MST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY SNOW COAL BANK PASS 37.71N 107.78W
01/23/2021 M13.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
STORM TOTAL. 1.3 INCHES LIQUID.
&&
NLLocal storm report, Jan 23, 9:23 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
923 AM MST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM SNOW 1 NE RANGELY 40.10N 108.76W
01/23/2021 M2.5 INCH RIO BLANCO CO PUBLIC
STORM TOTAL.
&&
NLLocal storm report, Jan 23, 9:31 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
931 AM MST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM SNOW TELLURIDE 37.94N 107.81W
01/23/2021 E2.5 INCH SAN MIGUEL CO PUBLIC
STORM TOTAL.
&&
NLLocal storm report, Jan 23, 9:32 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 SSW TELLURIDE 37.91N 107.83W
01/23/2021 E5.0 INCH SAN MIGUEL CO PUBLIC
24 HOUR SNOWFALL WITH 0.25 INCHES OF LIQUID.
&&
MDALocal storm report, Jan 23, 9:33 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
933 AM MST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM SNOW 2 SSW SNOWMASS VILLAGE 39.17N 106.95W
01/23/2021 E3.9 INCH PITKIN CO PUBLIC
24 HOUR SNOWFALL WITH 0.17 INCHES OF LIQUID.
&&
MDALocal storm report, Jan 23, 10:46 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1046 AM MST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM NON-TSTM WND GST 3 E RIFLE 39.53N 107.72W
01/23/2021 M47 MPH GARFIELD CO ASOS
SNOW SQUALL REDUCED VSBY TO 1/2 SM.
&&
NLNearby
Snow Squall Warnings in Colorado, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.